Photo of a woman throwing up in a toiletHeroin can make you throw up

These are just some of the problems heroin can cause:

Sick and Itchy

Heroin can make you throw up and feel very itchy.

You Stop Breathing

Heroin can slow or stop your breathing. It can kill you.

HIV/AIDS, Hepatitis

Sharing used needles to inject (shoot up) heroin can give you HIV/AIDS and hepatitis (a liver disease).


People overdose on heroin because they can't tell how strong it is until they take it. Signs of a heroin overdose are slow breathing, blue lips and fingernails, cold clammy skin, and shaking. You can die from a heroin overdose. People who might be overdosing should be taken to the emergency room immediately.


Heroin can put you in a coma. That's when nothing can wake you up, and you may die.


It is very easy to become addicted to heroin. Then, even if you get treatment, it's hard to stay away from the drug. People who stopped using heroin can still feel strong cravings for the drug, sometimes years later. Fortunately, there are medicines that can help someone recover from heroin addiction.